(PO-010) Quetiapine-Induced Priapism in an Adolescent Patient
Background/Significance: Quetiapine is a FDA-approved atypical antipsychotic used to treat schizophrenia, bipolar disorder, major depressive disorder, and generalized anxiety disorder. Priapism is a state of pathological prolonged, extended and sustained erection after or without sexual stimulation. It is an emergency that may lead impotence, erectile dysfunction, urinary retention, and gangrene as long-term devastating complications. Priapism is associated with the use of typical antipsychotics. Atypical antipsychotics are increasingly being prescribed and not frequently considered to cause priapism so We aimed to investigate the association between Quetiapine exposure and priapism in an adolescent patient.
We present a case report on a 17-year-old patient who acquired priapism 3 days after starting Quetiapine and discuss its mechanism and also discuss on how to treat it early to avoid devastating medical consequences of Cavernositis, impotence, gangrene and erectile dysfunction.
A 17-year-old male patient with past psychiatric history significant for Major Depressive Disorder, Generalized Anxiety Disorder and PTSD was hospitalized because of worsening depression after a suicide attempt. He was started on Prozac 20 mg/day and quetiapine 50-100 mg at night; his first long lasting and painless spontaneous erection had occurred 3 days after the first seroquel dose, He had experienced 2 priapism episodes within the next two nights each after taking 100 MG of Seroquel at bedtime. His laboratory work-up was unremarkable. After a urology consultation, ice compression was advised and his serquel was switched to olanzapine 5 mg at night. The patient responded well to discontinuation of quetiapine and priapism resolved.
Our literature review demonstrated strong positive correlation between Quetiapine causing priapism. Quetiapine has been implicated in causing priapism in a limited number of reports. A history of prolonged erections may be a possible predictor of priapism during the use of quetiapine.
Through this case discussion and review of current literature, we present information on the possible mechanism by which quetiapine can lead to this rare side effect of priapism. The literature supports a strong positive correlation between quetiapine causing priapism. After stopping the quetiapine, priapism corrected so we alert clinicians to be aware of signs and symptoms and provide treatment recommendations for quetiapine induced priapism so medical complication such as Cavernositis, impotence, erectile dysfunction, urinary retention, and gangrene can be avoided in a timely manner.
1. Brichart N, Delavierre D, Peneau M. Priapism associated with antipsychotic medications: a series of four patients. Prog Urol. 2008;18:669–73.
2. Pais VM, Ayvazian PJ. Priapism from quetiapine overdose: first report and proposal of mechanism. Urology. 2001;58:462.
3. Harrison G, Dilley JW, Loeb L, Nelson K. Priapism and quetiapine: a case report. Psychopharmacol Bull. 2006;39:117–9.
4. Torun F, Yılmaz E, Gumus E. Priapism due to a single dose of quetiapine. 2011;22:195–9
we alert clinicians to be aware of signs and symptoms and provide treatment recommendations so medical complication such as Cavernositis, impotence, erectile dysfunction, gangrene can be avoided timely.
We highlight the risk factors and mechanism involved in quetiapine causing priapism, and emphasize the importance of timely treatment.
Would like to highlight this rare side effects to educate and to advance audience's knowledge and to strengthen community members.